Browse

You are looking at 1 - 3 of 3 items for :

  • Eosinophilia x
Clear All
Open access

Maria Tomkins, Roxana Maria Tudor, Diarmuid Smith and Amar Agha

Summary

This case is the first to describe a patient who experienced concomitant agranulocytosis and anti-neutrophil cytoplasmic antibody (ANCA)-associated vasculitis as an adverse effect of propylthiouracil treatment for Graves’ disease. A 42-year-old female with Graves’ disease presented to the emergency department (ED) with a 2-week history of fevers, night sweats, transient lower limb rash, arthralgia, myalgia and fatigue. She had been taking propylthiouracil for 18 months prior to presentation. On admission, agranulocytosis was evident with a neutrophil count of 0.36 × 109/L and immediately propylthiouracil was stopped. There was no evidence of active infection and the patient was treated with broad-spectrum antibodies and one dose of granulocyte colony-stimulation factor, resulting in a satisfactory response. On further investigation, ANCAs were positive with dual positivity for proteinase 3 and myeloperoxidase. There was no evidence of end-organ damage secondary to vasculitis, and the patient’s constitutional symptoms resolved completely on discontinuation of the drug precluding the need for immunosuppressive therapy.

Learning points:

  • Continued vigilance and patient education regarding the risk of antithyroid drug-induced agranulocytosis is vital throughout the course of treatment.
  • ANCA-associated vasculitis is a rare adverse effect of antithyroid drug use.
  • Timely discontinuation of the offending drug is vital in reducing end-organ damage and the need for immunosuppressive therapy in drug-induced ANCA-associated vasculitis.
  • Similarities in the pathogenesis of agranulocytosis and drug-induced ANCA-associated vasculitis may offer insight into an improved understanding of vasculitis and agranulocytosis.
Open access

Tessa Glyn, Beverley Harris and Kate Allen

Summary

We present the case of a 57-year-old lady who had a delayed diagnosis of central hypothyroidism on a background of Grave’s thyrotoxicosis and a partial thyroidectomy. During the twenty years following her partial thyroidectomy, the patient developed a constellation of symptoms and new diagnoses, which were investigated by numerous specialists from various fields, namely rheumatology, renal and respiratory. She developed significantly impaired renal function and raised creatine kinase (CK). She was also referred to a tertiary neurology service for investigation of myositis, which resulted in inconclusive muscle biopsies. Recurrently normal TSH results reassured clinicians that this did not relate to previous thyroid dysfunction. In 2015, she developed increased shortness of breath and was found to have a significant pericardial effusion. The clinical biochemist reviewed this lady’s blood results and elected to add on a free T4 (fT4) and free T3 (fT3), which were found to be <0.4 pmol/L (normal range (NR): 12–22 pmol/L) and 0.3 pmol/L (NR: 3.1–6.8 pmol/L), respectively. She was referred urgently to the endocrine services and commenced on Levothyroxine replacement for profound central hypothyroidism. Her other pituitary hormones and MRI were normal. In the following year, her eGFR and CK normalised, and her myositis symptoms, breathlessness and pericardial effusion resolved. One year following initiation of Levothyroxine, her fT4 and fT3 were in the normal range for the first time. This case highlights the pitfalls of relying purely on TSH for excluding hypothyroidism and the devastating effect the delay in diagnosis had upon this patient.

Learning points:

  • Isolated central hypothyroidism is very rare, but should be considered irrespective of previous thyroid disorders.
  • If clinicians have a strong suspicion that a patient may have hypothyroidism despite normal TSH, they should ensure they measure fT3 and fT4.
  • Laboratories that do not perform fT3 and fT4 routinely should review advice sent to requesting clinicians to include a statement explaining that a normal TSH excludes primary but not secondary hypothyroidism.
  • Thyroid function tests should be performed routinely in patients presenting with renal impairment or a raised CK.
Open access

Takatoshi Anno, Fumiko Kawasaki, Maiko Takai, Ryo Shigemoto, Yuki Kan, Hideaki Kaneto, Tomoatsu Mune, Kohei Kaku and Niro Okimoto

Summary

A 76-year-old man had a hypopituitarism including adrenal insufficiency, hypogonadism and hypothyroidism. Based on various findings including the swelling of the pituitary gland, increase of serum IgG4 level and abundant IgG4-positive plasma cell infiltration in immunostaining of the pituitary gland, we diagnosed this subject as IgG4-related hypophysitis. In general, a high-dose glucocorticoid treatment is effective for IgG4-related disease. His clinical symptom, laboratory data and adrenal insufficiency were almost improved without any therapy. The serum IgG4 level was decreased and pituitary size was normalized with hydrocortisone as physiological replacement. This case report provides the possibility that IgG4 level is decreased spontaneously or with physiological dose of glucocorticoid therapy.

Learning points:

  • We performed the pituitary gland biopsy and histochemical examination glucocorticoid therapy in a subject with IgG4-related hypophysitis.
  • This case report provides the possibility that IgG4 level is decreased spontaneously or with a physiological dose of glucocorticoid therapy. We reported the clinical course of IgG4-related hypophysitis without a high-dose glucocorticoid treatment, although there were a few reports about the retrospective examination.
  • Although the patient had still higher IgG4 level compared to normal range, his clinical symptom disappeared and his laboratory data were improved.
  • We should keep in mind the possibility of IgG4-related hypophysitis when we examine one of the uncertain causes of a hypopituitarism including adrenal insufficiency, hypogonadism and hypothyroidism.